Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Flagstaff, AZ

August 20, 2016Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2016, 3:06 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 3:06 PM MST (22:06 UTC)
Expired
Aug 20, 2016, 3:30 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 103 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS55 KFGZ 202206
SVRFGZ
AZC005-025-202230-
/O.NEW.KFGZ.SV.W.0056.160820T2206Z-160820T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 306 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  PERKINSVILLE...OR 10 MILES NORTHEAST OF CHINO VALLEY...AND MOVING
  NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERKINSVILLE.

THIS INCLUDES STATE ROUTE 89 BETWEEN MILE MARKERS 338 AND 342.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3481 11214 3473 11232 3492 11249 3503 11226
TIME...MOT...LOC 2206Z 149DEG 10KT 3486 11231 

$$

MOTTICE
1 follow-up statement
537 
WWUS55 KFGZ 202225
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST SAT AUG 20 2016

AZC005-025-202235-
/O.EXP.KFGZ.SV.W.0056.000000T0000Z-160820T2230Z/
YAVAPAI AZ-COCONINO AZ-
325 PM MST SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 330 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3481 11214 3473 11232 3492 11249 3503 11226
TIME...MOT...LOC 2221Z 149DEG 10KT 3486 11231 

$$

MOTTICE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:14 AM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 9:14 AM MST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
914 AM MST SAT AUG 20 2016

.SYNOPSIS...Monsoon moisture will remain in place with the
potential for shower and thunderstorm activity continuing through
the middle of next week.

&&

.UPDATE...This morning's sounding from Flagstaff shows cooling of
about 1 to 2 degrees Celcius in the mid-levels compared to
yesterday. This will allow for a bit more instability today, with
showers and storms first firing in the White Mountains around 10
to 11 AM MST, and then farther northwest along the Mogollon Rim
beginning after 11 AM.

The steering flow is northeast to southwest, so we will see storms
that develop on the Rim move down into Yavapai and northern Gila
Counties this afternoon. We may see an MCS develop this afternoon
across Yavapai County as storms move off the Mogollon Rim. The
main threat with storms today will be heavy rain, which could lead
to localized flash flooding, especially across Yavapai County.
There will also be a threat for marginally severe hail and gusty
winds with the strongest storms.

The PoP forecast was updated to increase storm chances across
Yavapai and northern Gila counties this afternoon, otherwise,
everything else looks good.

&&

.PREV DISCUSSION /331 AM MST/...A low-level high pressure
circulation will remain positioned over south central Arizona
through Sunday. The circulation around the high will continue to
push moisture residing over the Gulf of California/northwest
Mexico into Arizona and across the Mogollon Rim. In addition, a
weak trough aloft will provide a cooler than normal mid-level air
mass and weak upward motion. As daytime heating progresses expect
a decent chance of showers and storms both today and Sunday from
the Mogollon Rim south with lower chances in drier air to the
north. The main threat the next two days will be isolated heavy
rainers.

From Monday onward...As westerly flow develops through a deep
layer, low-level drying and mid-level warming should start to
stabilize the air mass over northern Arizona. However, some model
conflicts exist. The European model hangs on to just enough
moisture for a decent chance of showers and thunderstorms through
the week. The GFS is drier with less convective activity. The
development of westerly flow aloft usually brings more stable
conditions and favors the less convective GFS solution. As a
result, the forecast grids will contain a lower chance of showers
and thunderstorms from Monday onward but complete shut off isn't
likely due to lingering moisture.

&&

.AVIATION...For the 18Z package...Deeper moisture and greater
instability over the southern part of the forecast area will support
robust thunderstorm development. Sct SHRA/TSRA will develop along
and south of the Mogollon Rim early this afternoon...becoming
SCT/NMRS late this afternoon through 03Z as the storms slowly move
toward the south and west. Generally ISOLD -TSRA expected north
and east of a KGCN-KINW line through tonight. Expect MVFR
conditions with the stronger storms. Aviation discussion not
updated for amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Mottice/McCollum
AVIATION...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 20, 1:12 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600239

ML
Special weather statement, Aug 20, 1:12 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016

AZZ008-037-202045-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
112 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 145 PM
MST...

AT 111 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS FROM NEAR IRON SPRINGS TO SOUTHEAST OF WALKER IN THE
PRESCOTT AREA...MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PRESCOTT...PONDEROSA PARK...WALKER...INDIAN HILL WEST PRESCOTT...
GROOM CREEK SUBDIVISION...YAVAPAI COUNTY COURTHOUSE PRESCOTT...
OAK KNOLL VILLAGE...LOWER WOLF CREEK CAMPGROUND...
WHITE SPAR CAMPGROUND AND UPPER WOLF CREEK GROUP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3461 11252 3437 11221 3425 11235 3448 11263
TIME...MOT...LOC 2011Z 020DEG 5KT 3445 11245

MOTTICE
Local storm report, Aug 20, 1:21 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600240

ML
Local storm report, Aug 20, 1:26 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             PRESCOTT                34.58N 112.45W
08/20/2016  M1.25 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600241

ML
Local storm report, Aug 20, 1:30 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             2 E PRESCOTT            34.58N 112.41W
08/20/2016  M0.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600242

ML
Special weather statement, Aug 20, 2:47 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST SAT AUG 20 2016

AZZ008-016-018-037-202230-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY  MOUNTAINS AZ-NORTHERN GILA COUNTY AZ-
247 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI...COCONINO AND
NAVAJO COUNTIES UNTIL 330 PM MST...

AT 246 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAWBERRY TO 17 MILES
SOUTHEAST OF YOUNG...AND MOVING WEST AROUND 10 MPH.

DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
HUNTER CREEK...WHISPERING PINES...MEAD RANCH...MESA DEL CABA...
CHRISTOPHER CREEK...WASHINGTON PARK...FREEDOM ACRES...PINE...
STRAWBERRY...EAST VERDE ESTATES...YOUNG...GERONIMO ESTATES...
KOHLS RANCH...HAIGLER CREEK...
KEHL SPRINGS CAMPGROUND AND TONTO NATURAL BRIDGE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3438 11174 3416 11119 3378 11079 3387 11057
      3430 11093 3450 11142
TIME...MOT...LOC 2146Z 087DEG 7KT 3445 11144 3396 11069

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:51 PM MSTSpecial Weather StatementFGZ24 min
Aug 20, 1:09 PM MSTSpecial Weather StatementFGZGila36 min
Aug 20, 1:12 PM MSTSpecial Weather StatementFGZYavapai33 min
Aug 20, 1:21 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 20, 1:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 20, 2:24 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 20, 2:43 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Aug 20, 2:47 PM MSTSpecial Weather StatementFGZGila43 min
Aug 20, 2:59 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Aug 20, 3:28 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai18 min
Aug 20, 3:53 PM MSTAreal Flood AdvisoryFGZYavapai112 min
Aug 20, 3:59 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai46 min
Aug 20, 4:02 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Aug 20, 4:22 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 20, 4:30 PM MSTFlash Flood WarningFGZGila2 hr
Aug 20, 4:43 PM MSTSevere Thunderstorm WarningFGZYavapai32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.